26 August 2010
Cops Yet To File Case; Court Had Issued Notice
Even though a post–mortem examination was conducted, the police said that it was a case of natural death. No case has been registered though last Thursday the Madras high court had issued notice to the police after Gunasundari’s husband AR Ramanath filed a petition seeking a case of medical negligence against the doctor who had prescribed the drug. "We are awaiting medical opinion on the case. For now, it’s a case of natural death," said suburban police commissioner SR Jangid.
Gunasundari, a resident of Pazhavanthangal and mother of a three–month–old baby, was taken to a private hospital in Nanganallur on July 31 with complaints of fever and cough. She was prescribed medicines including a paracetamolibuprofen combination. On August 4, she returned to the hospital with complaints of rashes and itching. The duty doctor revised the prescription, but her condition worsened the next day. She was treated at Government Royapettah Hospital before being shifted to GH on August 6.
"By the time she came to us she had severe skin lesions and was diagnosed with Stevens Johnson Syndrome, a condition when the patient loses the upper layer of skin and mucus. She has been on anti–epilepsy pill after she delivered her child nearly three months ago, but again developed fits," said Dr V Palani, medical superintendent (in–charge), GH. "She was put on ventilator for two days. On Wednesday, she died of cardiac arrest," he said.
Ramanath had urged the Madras high court to direct the police to register an FIR against the doctors. On August 19, the court directed the police and the additional public prosecutor to file a reply within a week.
In his affidavit, Ramanath said when his wife returned to the hospital with rashes, the duty doctor gave her additional prescription after suspecting that it could be a case of drug allergy. The doctor at the Nanganallur hospital told TOI that the patient did not return to her, but went to GH. "I saw the patient’s condition on TV. By then she was admitted to GH. I would have stopped the drugs earlier if I had seen her," the doctor said.
Indian Medical Association (IMA) honorary secretary Dr TN Ravishankar said drug allergies could not be predicted. "It can happen to anyone at any age. In this case, the suspected drug is a combination of ibuprofen and paracetamol which is commonly prescribed to several patients everyday."
Fever To Death In 25 Days
After being administered medicine for fever and cold, Gunasundari developed a rare allergic disorder which eventually claimed her life
July 31: Gunasundari goes to a hospital in Nanganallur with complains of fever and cold and is prescribed a paracetamol–ibuprofen combination medicine
Aug 3: She develops rashes on her skin, complains of itching and inability to breast feed her baby
Aug 4: She visits the hospital again. Duty doctor gives a revised prescription after suspecting a case of drug allergy. Advises admission. She is taken to Government Royapettah Hospital, where she is treated as an out patient after being diagnosed with a case of drug allergy
Aug 6: Gunasundari admitted to GH with lesions on skin. Doctors confirm SJS
Aug 19: High court issues notice to police after husband, AR Ramanath, files a petition seeking case against doctors for medical negligence
Aug 22: Gunasundari develops fits after dinner and is shifted to ICU at GH
Aug 25: She dies of cardiac arrest at General Hospital
Stevens–Johnson Syndrome (SJS)
It is a form of a life–threatening condition affecting the skin in which cell death causes the outer layer of skin to peel off. It is suspected to arise from patient’s altered immune system. The condition was first recognised in 1922
Warning signs: It usually begins with fever, sore throat and fatigue. This is followed by ulcers, skin lesions on face, genital and anal regions Cause: Can be triggered by adverse effects of certain drugs